Journal of Pharmacy Technology
Objective. To report a case of simvastatin-induced angioedema in a patient with near nightly episodes of orofacial angioedema.
Case Summary. A 75-year-old African American female presented to the emergency department with recurrent face, lip, and tongue swelling. The patient described frequent episodes of orofacial edema, with 4 emergency department visits over the previous 6 months. Her home medications were reviewed and simvastatin was identified as a possible contributing medication. Simvastatin was discontinued with resolution of the symptoms during hospitalization and a significant reduction in episodes.
Discussion. Drug-induced angioedema has been documented with several agents, most commonly angiotensin-converting enzyme inhibitors. The association with different drug classes has led to several postulated pathways for the development of angioedema. Notable mechanisms include mediation by bradykinin, inhibition of arachidonic acid metabolism, and complement activation. Each pathway culminates in increasing vascular permeability causing fluid accumulation in subcutaneous tissues. While statin use has been associated with drug-induced angioedema in postmarketing reports, there are no published cases involving simvastatin. Use of the Naranjo probability scale demonstrated a probable relationship between simvastatin use and the patient’s recurrent angioedema.
Conclusions. While statin use is not commonly associated with angioedema, clinicians must be aware of this possible adverse reaction. Consideration must also be given to potential drug interactions, increasing the risk of this adverse event.
This is a post-print version of an article originally published in Journal of Pharmacy Technology, 2014, Volume 29, Issue 3. Version of record available at: http://dx.doi.org/10.1177/87551225130290030
Nisly, Sarah A.; Kara, Areeba; and Knight, Tamara B., "Simvastatin: A Risk Factor for Angioedema?" (2013). Scholarship and Professional Work – COPHS. 35.